Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 212, NWS New Orleans, LA

August 30, 2000Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 30, 2000, 3:02 PM CDT for Harrison County, Jackson County, Mississippi. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 2000, 3:02 PM CDT (20:02 UTC)
Expired
Aug 30, 2000, 4:00 PM CDT
In force
58 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Harrison County, MS, Jackson County, MS

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:47 PM CDTHail 1Saucier, MS
Aug 30, 3:48 PM CDTHail 1Lyman, MSOne inch diameter hail covered the ground.
Aug 30, 4:02 PM CDTHail 1Lyman, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 302004 COR
SVRNEW
MSC047-059-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 PM CDT WED AUG 30 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...GULFPORT...LONG BEACH
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 400 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES EAST OF SAUCIER...OR ABOUT 15 MILES
  NORTH OF ST. MARTIN...MOVING SOUTHWEST AT 10 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A |STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:30 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 30, 11:30 AM CDT, 3 hours 32 minutes before
FXUS64 KLIX 292029
AFDNEW
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1130 AM CDT WED AUG 30 2000

UPDATED THE ZONES TO INCREASE POPS TO 20 PERCENT MISSISSIPPI GULF
COAST AND MENTION STRONG WIND GUSTS WITH CONVECTIVE POTENTIAL.
ELSEWHERE...JUST TIGHTENED UP THE WORDING A BIT.

MSAS AND MORNING ANALYSIS INDICATE A 1012 MB LOW PRES CENTER EAST OF
THE CHANDELEUR ISLANDS WITH ESE FLOW INVADING THE MISSISSIPPI GULF
COAST AND NORTHERLY FLOW ELSEWHERE. A CONVERGENCE ZONES IS EVOLVING
ALONG THE GULF COAST THAT COULD BECOME QUITE ACTIVE WITH
THUNDERSTORMS IF TEMPS EXCEED 96F THIS AFTERNOON. THE SOUNDING WAS
CONDITIONALLY UNSTABLE WITH CONVECTION ONLY COMING ABOUT DUE TO
EXCESSIVE HEATING AND SOME LOW LEVEL MOISTURE ADVECTION...AS IS
UNDERWAY ALONG THE MS COAST AT THIS TIME.  HAVE ADDRESSED THIS
POTENTIAL IN THE THUNDERSTORM OUTLOOK AND ACCOUNTING FOR DOWNBURST
POTENTIAL AROUND 70 MPH. ROTATING CELLS COULD NOT BE RULED OUT BUT
OPTED TO HOLD OFF ON MENTIONING DUE TO GENERAL LOW COVERAGE OF ANY
CONVECTION. WE WILL BE MONITORING THE MSAS TRENDS...VISIBLE CLOUD
IMAGERY AND RADAR THROUGHOUT THE AFTERNOON.

.NEW...NONE
LA...NONE.
MS...NONE.

24

In the hours before

Special weather statement, Aug 30, 10:30 AM CDT, 4 hours 32 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301930-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT WED AUG 30 2000

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ALONG THE
   MISSISSIPPI GULF COAST THIS AFTERNOON...

A LOW PRESSURE SYSTEM JUST OFF THE MISSISSIPPI GULF COAST AND EAST
OF THE MISSISSIPPI RIVER WILL DRIFT SLOWLY TO THE NORTHWEST
THROUGHOUT THE DAY. DAYTIME TEMPERATURES ARE EXPECTED TO REACH THE
UPPER 90S AND WINDS SHOULD BECOME SOUTHEASTERLY FROM PASCAGOULA TO
THE PEARL RIVER. THIS WILL AID IN THE DEVELOPMENT OF A FEW STRONG
TO SEVERE THUNDERSTORMS.

THE PRIMARY THREAT OF ANY THUNDERSTORM DEVELOPMENT WILL BE DAMAGING
DOWNBURST WINDS OF 70 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY
RAINFALL. THE GREATEST THREAT WILL BE GENERALLY AFTER 2 PM ACROSS
THE MISSISSIPPI COASTAL COUNTIES. MOVEMENT OF ANY STORMS WILL BE
FROM THE NORTH AT 20 MPH.

ELSEWHERE IN LOUISIANAq AND SOUTHWEST MISSISIPPI...SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED TODAY.

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Special weather statement, Aug 30, 10:31 AM CDT, 4 hours 31 minutes before
THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1031 AM CDT WED AUG 30 2000

LAZ034>040-046>050-056>070-MSZ068>071-301930-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PIKE-POINTE COUPEE-
ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-ST TAMMANY-
TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-
UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-WASHINGTON-
WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1031 AM CDT WED AUG 30 2000

SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED TODAY IN LOUISIANA
AND SOUTHWEST MISSISIPPI. THERE IS A SLIGHT CHANCE FOR STRONG TO
SEVERE THUNDERSTORMS ALONG THE MISSISSIPPI GULF COAST THIS
AFTERNOON.

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

MSZ077-080>082-301930-
HANCOCK-HARRISON-JACKSON-PEARL RIVER-
1031 AM CDT WED AUG 30 2000

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ALONG THE
   MISSISSIPPI GULF COAST THIS AFTERNOON...

A LOW PRESSURE SYSTEM JUST OFF THE MISSISSIPPI GULF COAST AND EAST
OF THE MISSISSIPPI RIVER WILL DRIFT SLOWLY TO THE NORTHWEST
THROUGHOUT THE DAY. DAYTIME TEMPERATURES ARE EXPECTED TO REACH THE
UPPER 90S AND WINDS SHOULD BECOME SOUTHEASTERLY FROM PASCAGOULA TO
THE PEARL RIVER. THIS WILL AID IN THE DEVELOPMENT OF A FEW STRONG
TO SEVERE THUNDERSTORMS.

THE PRIMARY THREAT OF ANY THUNDERSTORM DEVELOPMENT WILL BE DAMAGING
DOWNBURST WINDS OF 70 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY
RAINFALL. THE GREATEST THREAT WILL BE GENERALLY AFTER 2 PM ACROSS
THE MISSISSIPPI COASTAL COUNTIES. MOVEMENT OF ANY STORMS WILL BE
FROM THE NORTH AT 20 MPH.

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:54 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison51 min
Aug 30, 4:50 PM CDTSevere Thunderstorm WarningLIXPearl River25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.